Skip to content
Is Remeron used to treat pain as well?
avatar
blondieybat posted:
I was given Remeron (mirtazapine) and I thought it was supposed to help with the nausea due to gastroparesis. Now I am wondering if this will help with the nasty pain I have had that no one has been able to diagnose a source for. I stopped taking this because my stomach has been much better but the muscle pain has made my life much more miserable in the past few weeks. Could this be due to stopping the mirtazapine? This was NOT prescribed to me to treat depression.
Reply
 
avatar
Kelly_30 responded:
I also take Remeron but for depression and anxiety. It has been prescribed for anorexia disorders as it increases appetite. At lower doses, it helps promote sleep. I am on the maximum pharmaceutical dose (45 mg) as the lower doses would not control my depression.

Anti-depressants, like Remeron, have been prescribed more frequently for pain as they increase serotonin levels in the brain which improves mood, which can mentally help one with their perception of pain.

I am on a range of other medications for pain. For me, even taking the maximum dose, it did not control my perception of pain enough to provide meaningful relief. I have recently been undergoing dose titrations with my doctor as my pain has worsened. I think it may help a little if augmented with other therapies for pain but alone, it would not help my pain.

Hope that helps. Take care.

Kelly
Living one day at a time.
 
avatar
annette030 responded:
I would discus this with your doctor, tell him just what you said here.

I looked it up in my nursing drug handbook, and it said it's labeled use was for depression, and the only un-labeled use it had listed was for PTSD treatment.

That said, I have heard of it being used for a sleep aid but not for gastroparesis related nausea. Only your doctor can explain to you why he thought the drug would be useful in your particular case. Once a drug is FDA approved, in most cases a doctor can prescribe it for whatever he wishes to.

Remeron is a tetracyclic antidepressant. I know some SSRI, SNRI, and tricyclic type antidepressants are used to treat chronic pain because they all seem to mediate serotonin one way or another, perhaps it might help in the same way.

You could also discuss this with your pharmacist. He/she may also be able to tell you if it is some kind of withdrawal syndrome that is causing the pain. Be prepared to tell the pharmacist how much you were taking per day and for how long, and when you last dose was. This, along with when the symptoms started should be of use to him.

Take care, Annette
 
avatar
blondieybat replied to annette030's response:
Thanks for the answers all. I went ahead and refilled the prescription, so I should have it tomorrow morning. I will be seeing m only remaining specialist - for the gastroparesis-fighting gastric pacemaker because of a recent short hospitalization so I can add this episode to my laundry list of things to discuss and I want to see if the medication will make a difference by the time I see him on Monday. Because of a short ER trip last night I had a bad night's sleep and lost today, otherwise I could have had it today. Oh well.

When I pick it up I will talk to the pharmacist and ask them. They've known me and my history for a while so they can give me good answers.


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

Opana and sweating
I take Opana ER, Vicodin, Soma for arthritis pain and compressed nerve root. I also take Zoloft and Klonopin for depression and anxiety. ... More
Was this Helpful?
1 of 7 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.